Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 271, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 2, 2019, 6:31 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2019, 6:31 PM EDT (22:31 UTC)
- Expired
- Sep 2, 2019, 7:00 PM EDT
- In force
- 29 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 138 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
136 WUUS51 KCTP 022231 SVRCTP PAC071-133-022300- /O.NEW.KCTP.SV.W.0271.190902T2231Z-190902T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service State College PA 631 PM EDT Mon Sep 2 2019 The National Weather Service in State College PA has issued a * Severe Thunderstorm Warning for... Central Lancaster County in south central Pennsylvania... East central York County in south central Pennsylvania... * Until 700 PM EDT. * At 631 PM EDT, a severe thunderstorm was located over Wrightsville, moving southeast at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees, roofs, and siding. * This severe thunderstorm will be near... Brogue around 650 PM EDT. Shenks Ferry and Safe Harbor around 700 PM EDT. Other locations impacted by this severe thunderstorm include Conestoga, Washington Boro, East Prospect and Felton. This includes Route 30 from near Stonybrook to Wrightsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4000 7665 4006 7657 3992 7619 3984 7655 TIME...MOT...LOC 2231Z 312DEG 19KT 4000 7656 HAIL...0.88IN WIND...60MPH $$ Dangelo
1 follow-up statement
224 WWUS51 KCTP 022250 SVSCTP Severe Weather Statement National Weather Service State College PA 650 PM EDT Mon Sep 2 2019 PAC071-133-022300- /O.CON.KCTP.SV.W.0271.000000T0000Z-190902T2300Z/ Lancaster PA-York PA- 650 PM EDT Mon Sep 2 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR WEST CENTRAL LANCASTER AND EAST CENTRAL YORK COUNTIES... At 649 PM EDT, a severe thunderstorm was located over Safe Harbor, moving southeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees, roofs, and siding. This severe storm will affect Shenks Ferry, Safe Harbor, Smithville, Conestoga, East Prospect, and Washington Boro. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3997 7656 4000 7643 3992 7619 3985 7649 TIME...MOT...LOC 2249Z 301DEG 22KT 3994 7644 HAIL...0.88IN WIND...60MPH $$ Dangelo
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 5:43 PM EDT, 48 minutes earlier.
Area forecast discussion, Sep 2, 5:43 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service State College PA 543 PM EDT Mon Sep 2 2019 .SYNOPSIS... Breaks in the cloud cover could enhance a weak cold front that will continue to track southeast through the area this afternoon and into this evening. A more significant cold front will arrive Wednesday. High pressure is likely to build southeast into Pennsylvania late in the week as Hurricane Dorian tracks well off the Mid Atlantic coast. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Radar at 18Z shows two areas of showers and thunderstorms that have formed this afternoons. Pop up showers and isolated thunderstorms dot the southern half of the commonwealth. A more organized but broken line along the cold front continues to move through the northern half of the state. This line will continue to move southeastward this afternoon and evening. Skies have cleared somewhat, and have increased temperatures slightly. However CAPE values remain low, as does instability. Due to the slightly stronger values in the southeast, along higher max temperatures and humidity, SPC has a marginal risk though, considering the overall weak boundary and weak shear a watch is unlikely. Showers and thunderstorms could linger through the first half of the evening as the before-mentioned line traverses the Lower Susquehanna river valley. However, once the sunsets the skies should stabilize and convection will weaken and any showers or storms that are lingering will move eastward between 00Z to 03Z Tuesday. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... Clearing skies, light winds and wet ground in spots will likely promote patchy valley fog late tonight. High pressure will build into the region Tuesday which will bring warm and dry conditions. Mostly sunny skies and ensemble mean 850mb temps of around 14C should support max temps from the mid 70s over the northern mountains, to the low and mid 80s in the southern valleys. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Cold front for Wednesday a tad faster now, did adjust timing a little early Wed. All model guidance tracks a fairly potent cold front through the region on Wednesday, accompanied by our next chance of showers/thunderstorms. No outlook, but still have to watch for strong storms, given the timing. Mainly dry after this, as high pressure builds into the area. Another front for the weekend, looking mainly dry with this front. Temperatures will average mainly a few degrees below normal. I did adjust clouds and POPS across the far southeast for Thursday into Friday, to match in with others, given some chance for moisture to be pulled northward. Enjoy the rest of the holiday today, more like a Sunday than a Monday. Least big push of summer for many folks. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... At 22z, scattered showers and a bit of thunder remain in the vicinity of the eastern TAF sites /KIPT, KMDT, and KLNS/. This activity should diminish as we head through the evening hours. Patchy fog and low clouds are expected to form overnight, generally in the 07z to 09z timeframe /perhaps a bit earlier at KBFD/. Any vsby/cig restrictions should dissipate by mid- morning on Tuesday, with generally VFR conds expected for the remainder of the day. Another cold front will cross the area Wednesday, accompanied by scattered showers/storms that could produce brief cig and vsby reductions. .Outlook... Tue...AM low cigs/fog possible, then becoming VFR. Wed...Brief reductions poss in scattered SHRA/TSRA. Thu-Fri...Generally VFR. Sat...Brief reductions poss in a shower, mainly N/W. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald/Ceru NEAR TERM...Ceru SHORT TERM...Fitzgerald/Ceru LONG TERM...Martin AVIATION...Ceru/Evanego
Hazardous weather outlook, Sep 2, 5:05 AM EDT, 13 hours 26 minutes before
Hazardous Weather Outlook National Weather Service State College PA 505 AM EDT Mon Sep 2 2019 PAZ004>006-010>012-017>019-024-025-033-037-041-045-030915- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga- Northern Lycoming-Southern Clinton- 505 AM EDT Mon Sep 2 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ026>028-034>036-042-046-049>053-056>059-063>066-030915- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Sullivan- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 505 AM EDT Mon Sep 2 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and small hail are possible this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 2, 4:05 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
405 PM EDT Mon Sep 2 2019
PAZ046-051-053-022030-
Columbia PA-Southern Lycoming PA-Montour PA-
405 PM EDT Mon Sep 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING...MONTOUR...
AND COLUMBIA COUNTIES UNTIL 430 PM EDT...
At 403 PM EDT, Doppler radar indicated a strong thunderstorm over
Muncy, moving southeast at 30 mph.
Wind gusts to 40 mph are possible.
Locations impacted include...
Muncy, Hughesville, Montgomery, Buckhorn, Jerseytown, Iola, Eyers
Grove, Waller, Exchange, Biggertown, Lairdsville and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4102 7650 4113 7674 4116 7673 4117 7674
4117 7680 4116 7685 4117 7687 4128 7681
4124 7639
TIME...MOT...LOC 2003Z 292DEG 27KT 4122 7676
EvanegoSpecial weather statement, Sep 2, 4:31 PM EDT, 2 hours before
Special Weather Statement
National Weather Service State College PA
431 PM EDT Mon Sep 2 2019
PAZ065-066-022100-
York PA-Lancaster PA-
431 PM EDT Mon Sep 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 500 PM EDT...
At 430 PM EDT, Doppler radar indicated a strong thunderstorm over
Sunnyburn, moving southeast at 25 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Delta, Wakefield, Holtwood, Sunnyburn, Susquehanna Trails, Fawn
Grove, Little Britain, Peach Bottom and Airville.
LAT...LON 3988 7637 3976 7607 3975 7608 3974 7610
3973 7609 3973 7610 3974 7611 3972 7614
3972 7650
TIME...MOT...LOC 2030Z 302DEG 21KT 3977 7636
MartinSpecial weather statement, Sep 2, 4:35 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service State College PA
435 PM EDT Mon Sep 2 2019
PAZ051-053-058-022115-
Columbia PA-Montour PA-Schuylkill PA-
435 PM EDT Mon Sep 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...MONTOUR...
AND COLUMBIA COUNTIES UNTIL 515 PM EDT...
At 435 PM EDT, Doppler radar indicated a strong thunderstorm over
Iola, moving southeast at 25 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Bloomsburg, Berwick, Shenandoah, Danville, Mahanoy City, Frackville,
Riverside, Catawissa, Girardville, Mifflinville, Lightstreet,
Almedia, Oneida, Altamont, Fernville, Englewood, Mechanicsville,
Nuremburg, Buckhorn and Aristes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4075 7618 4092 7656 4094 7656 4094 7660
4096 7663 4096 7665 4102 7677 4103 7677
4106 7675 4122 7647 4112 7623 4103 7623
4095 7621 4090 7603
TIME...MOT...LOC 2035Z 299DEG 22KT 4112 7653
MartinSpecial weather statement, Sep 2, 5:19 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
519 PM EDT Mon Sep 2 2019
PAZ053-058-022145-
Columbia PA-Schuylkill PA-
519 PM EDT Mon Sep 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL AND COLUMBIA
COUNTIES UNTIL 545 PM EDT...
At 518 PM EDT, Doppler radar indicated a strong thunderstorm over
Rock Glen, moving southeast at 25 mph.
Wind gusts 40 to 50 mph are possible.
Locations to be impacted include...
Oneida, Nuremburg, Sheppton and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4087 7611 4091 7624 4101 7631 4105 7623
4095 7621 4092 7607 4090 7604
TIME...MOT...LOC 2118Z 296DEG 22KT 4097 7622
DangeloSpecial weather statement, Sep 2, 6:14 PM EDT, 17 minutes before
Special Weather Statement National Weather Service State College PA 614 PM EDT Mon Sep 2 2019 PAZ066-022230- Lancaster PA- 614 PM EDT Mon Sep 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL 630 PM EDT... At 613 PM EDT, Doppler radar indicated a strong thunderstorm over East Petersburg, moving east at 25 mph. Wind gusts of up to 55 mph, very heavy rainfall, and pea size hail are possible. This strong thunderstorm will be near... Lancaster around 620 PM EDT. Rothsville around 625 PM EDT. Akron, Leacock and Leola around 630 PM EDT. Other locations impacted by this storm include Smoketown, Farmersville, Lancaster Airport and Dutch Wonderland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Minor flooding may develop. Do not drive into water covering the roadway. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4011 7644 4018 7640 4014 7612 4001 7622 TIME...MOT...LOC 2213Z 282DEG 23KT 4013 7635 Dangelo
Special weather statement, Sep 2, 6:22 PM EDT, 9 minutes before
Special Weather Statement National Weather Service State College PA 622 PM EDT Mon Sep 2 2019 PAZ065-066-022245- York PA-Lancaster PA- 622 PM EDT Mon Sep 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK COUNTIES UNTIL 645 PM EDT... At 622 PM EDT, Doppler radar indicated a strong thunderstorm over Hallam, moving southeast at 20 mph. Wind gusts of up to 55 mph and pea size hail are possible. Locations impacted include... Columbia, Red Lion, Dallastown, East York, Stonybrook-Wilshire, Maytown, Hallam, Marietta, Wrightsville, Yorklyn, Mount Wolf, Windsor, Yoe, Yorkana, Safe Harbor, East Prospect, Washington Boro, Winterstown and Felton. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4006 7671 4011 7660 3993 7634 3983 7662 TIME...MOT...LOC 2222Z 319DEG 16KT 4002 7662 Dangelo
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 1:05 AM EDT | Special Weather Statement | CTP | Clearfield | 25 min |
| Sep 2, 2:13 AM EDT | Special Weather Statement | CTP | Cambria | 32 min |
| Sep 2, 2:45 AM EDT | Special Weather Statement | CTP | Blair | 30 min |
| Sep 2, 3:17 AM EDT | Special Weather Statement | CTP | Centre | 28 min |
| Sep 2, 5:03 AM EDT | Special Weather Statement | CTP | Perry | 27 min |
| Sep 2, 5:34 AM EDT | Special Weather Statement | CTP | Cumberland, Dauphin | 41 min |
| Sep 2, 6:08 AM EDT | Special Weather Statement | CTP | Dauphin | 22 min |
| Sep 2, 4:05 PM EDT | Special Weather Statement | CTP | Montour | 25 min |
| Sep 2, 4:31 PM EDT | Special Weather Statement | CTP | Lancaster | 29 min |
| Sep 2, 4:35 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 40 min |
| Sep 2, 5:19 PM EDT | Special Weather Statement | CTP | Columbia | 26 min |
| Sep 2, 6:10 PM EDT | Areal Flood Advisory | CTP | Lancaster | 65 min |
| Sep 2, 6:14 PM EDT | Special Weather Statement | CTP | Lancaster | 16 min |
| Sep 2, 6:22 PM EDT | Special Weather Statement | CTP | York | 23 min |
| Sep 2, 7:00 PM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
| Sep 2, 7:25 PM EDT | Special Weather Statement | CTP | Lancaster | 20 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.